A systematic survey evaluating 6-thioguanine-related hepatotoxicity in patients with inflammatory bowel disease
- Additional Document Info
- View All
OBJECTIVE: Drug-induced liver injury was recently reported as a major complication leading to hepatic nodular regenerative hyperplasia (NRH) in patients with inflammatory bowel disease (IBD) and 6-thioguanine (6-TG) therapy. The aim of the study was to evaluate the prevalence of 6-TG-related hepatotoxicity in a large multi-centered IBD population by means of a systematic online survey. METHODS: Clinical and laboratory data, imaging techniques (sonography, CT, MRI) and histology of liver biopsies were surveyed in IBD patients treated with 6-TG. The decision on whether liver imaging and/or liver biopsy were performed was exclusively at the discretion of the investigator. RESULTS: 6-TG use was fully documented in 296 patients (median treatment duration 56 weeks, range < 1-207). Laboratory signs of drug-induced liver injury were found in 43 patients (14.5%). Liver imaging revealed pathologic results in 68/176 patients (38.6%). Liver biopsy was performed in a subset of 60 patients; using silver-reticulin staining (n = 59), NRH was considered in 16 patients (27.1%). Age was the only independent, albeit weak, risk factor for development of NRH. CONCLUSION: This large online survey confirms the strong association between 6-TG treatment and the significant risk of development of NRH in patients with IBD. The definitive diagnosis of NRH depends solely upon liver biopsy.
has subject area